Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/77152
PIRA download icon_1.1View/Download Full Text
Title: Labyrinthine and secondary wave instabilities of a miscible magnetic fluid drop in a Hele-Shaw cell
Authors: Li, H 
Kao, CY
Wen, CY 
Issue Date: 10-Feb-2018
Source: Journal of fluid mechanics, 10 Feb. 2018, v. 836, p. 374-396
Abstract: A comprehensive experimental study is presented to analyse the instabilities of a magnetic fluid drop surrounded by miscible fluid confined in a Hele-Shaw cell. The experimental conditions include different magnetic fields (by varying the maximum pre-set magnetic field strengths, H, and sweep rates, SR-dHt/dt, where Ht is the instant magnetic field strength), gap spans, h, and magnetic fluid samples, and are further coupled into a modified Péclect number Pe0 to evaluate the instabilities. Two distinct instabilities are induced by the external magnetic fields with different sweep rates: (i) a labyrinthine fingering instability, where small fingerings emerge around the initial circular interface in the early period, and (ii) secondary waves in the later period. Based on 81 sets of experimental conditions, the initial growth rate of the interfacial length, α of the magnetic drop is found to increase linearly with Pe0, indicating that α is proportional to the square root of the SR and h3=2 at the onset of the labyrinthine instability. In addition, secondary waves, which are characterised by the dimensionless wavelength δ= λ/h, can only be triggered when the three-dimensional magnetic microconvection is strong enough to make Pe0 exceed a critical value, i.e. Pe0 < 19 000, where is the wavelength of the secondary wave. In this flow regime of high Pe0, the length scale of the secondary wave instability is found to be δ= 7 ± 1, corresponding to the Stokes regime; meanwhile, in the flow regime of low Pe0, the flow corresponds to the Hele-Shaw regime introduced by Fernandez et al. (J. Fluid Mech., vol. 451, 2002, pp. 239-260).
Keywords: Hele-Shaw flows
Low-Reynolds-number flows
Magnetic fluids
Publisher: Cambridge University Press
Journal: Journal of fluid mechanics 
ISSN: 0022-1120
EISSN: 1469-7645
DOI: 10.1017/jfm.2017.739
Rights: This article has been published in a revised form in Journal of Fluid Mechanics [https://dx.doi.org/10.1017/jfm.2017.73]. This version is free to view and download for private research and study only. Not for re-distribution or re-use. © Cambridge University Press 2017.
When citing an Accepted Manuscript or an earlier version of an article, the Cambridge University Press requests that readers also cite the Version of Record with a DOI link. The article is subsequently published in revised form in Journal of Fluid Mechanics https://dx.doi.org/10.1017/jfm.2017.739.
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
Wen_Labyrinthine_Secondary_Wave.pdfPre-Published version823.06 kBAdobe PDFView/Open
Open Access Information
Status open access
File Version Final Accepted Manuscript
Access
View full-text via PolyU eLinks SFX Query
Show full item record

Page views

81
Citations as of Jun 26, 2022

Downloads

2
Citations as of Jun 26, 2022

SCOPUSTM   
Citations

4
Last Week
1
Last month
Citations as of Jun 30, 2022

WEB OF SCIENCETM
Citations

5
Last Week
0
Last month
Citations as of Jun 30, 2022

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.